Heart Rhythm Community
Stopped taking atenolol and having faster heart rate.
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Stopped taking atenolol and having faster heart rate.

I'm a healthy 33 year old male in good shape.  I was diagnosed with psvt 8 years ago.  I had an ablation but that did not work.  After the ablation I was given atenolol 25mg to take as needed when my heart would race.  Within the past year Ive started having PVCs during weight training and some after jogging.  I wore a holter monitor for 24 hours and my doctor said I was having PVCs and it was nothing to worry about.  He then told me to take an atenolol daily to see if that would stop the PVCs.  So for about the past six months I've been taking a half 25mg atenolol every day.  This has taken care of my skipped beats during work outs.  My only concern has been a slow resting heart rate.  My resting heart rate had gotten down to 50 the lowest I ever noticed was 48bpm.  A few weeks ago I developed chest pain and went to the er.  They did an ekg, chest xray, and blood work.  All turned out to be fine.  They suggested it was a combination of gerd,stress, and anxiety.  For the past few weeks I have not been working out.  Since I have not been working out I have not been taking the atenolol either.  I've noticed that since not taking atenolol my resting heart rate is in the 80s and sometimes just walking around the house my heart is going at 100 to 120bpm.  I've also been having a lot of skipped beats.  Before taking atenolol regularly I had a normal heart rate usually resting rate in the 60s.  While taking the atenolol I had a slower heart rate.  Now that I've stopped taking it I feel like my heart can't regulate itself.  Is this a side effect with atenolol or am I developing more problems?  Should I start taking the atenolol again or will my heart eventually go back to normal?
Related Discussions
4 Comments Post a Comment
Blank
995271_tn?1408549100
Never stop a BB (or any med for that matter) without discussing with your doc.  BBs in particular though.  You are experiencing a rebound effect.  

This is one of the reasons I'm against taking any sort of medication for problems that don't require the meds, you become dependent on that med.

It should eventually go back to normal.

If you want to make yourself more comfortable, you would have to go back on the med.  Then you would try to taper slowly off it to avoid the rebound.  But you need to discuss this with your doctor and you'll need to hear the lecture about stopping it A.M.A (against medical advice).    :-)

Blank
386141_tn?1291400496
Hi

I stopped Atenolol 3 weeks ago and I had to do this very carefully.

I was on 50mg and this had to be tapered down to 25mg every day for 2 weeks then 25mg every other day for two weeks. Even after that my heart was all wacky for a few days.

I have never heard of any Beta Blocker that you can take as and when needed as with all Heart Meds I should imagine they take time to build up to work. I remember when I first took Atenolol it took a good few weeks of taking that daily before I saw any reduction in my PVC's after a second heart ablation for SVT and that was at 50mg.

Please take care.

Blank
Avatar_f_tn
I just went from  sotolol to atenolol and I guess the dose wasn't comparable and my heart went all wacky.  You can not just stop taking a beta blocker.  You need to call your doctor and see what he advises you to do.  He may advise you to start back at a reduced dose and taper yourself slowly off the drug.  
Blank
Avatar_m_tn
exactly what my doctor is having me do, reducing atenolol slowly over several weeks.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1423357_tn?1414258965
Blank
tom_h
Central, MA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
1236893_tn?1408490528
Blank
Poison on the Platter
12 hrs ago by gymdandee
1236893_tn?1408490528
Blank
The Unexpected Costs of Medicare
12 hrs ago by gymdandee
Avatar_f_tn
Blank
mkh9 Happy Holidays. Comment
Nov 21
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1423357_tn?1414258965
Blank
tom_h
Central, MA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway